Alert archive / Kansas / Red Flag Warnings in 2019
Red Flag Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 9, 2019, 10:37 PM MDT for Greeley County, Wichita County, Kansas. It took effect at Apr 10, 2019, 12:00 PM MDT. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2019, 10:37 PM MDT (04:37 UTC)
- In effect from
- Apr 10, 2019, 12:00 PM MDT
- Expired
- Apr 10, 2019, 12:15 PM MDT
- In force
- 15 min
- Issued by
- NWS Goodland, KS
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2916 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
717 WWUS83 KGLD 100437 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1037 PM MDT Tue Apr 9 2019 ...CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWEST KANSAS ON WEDNESDAY... .Warm temperatures, breezy southwest winds, and very low relative humidity values will result in critical fire weather conditions Wednesday afternoon in Greeley and Wichita counties. KSZ041-042-101800- /O.UPG.KGLD.FW.A.0003.190410T1800Z-190411T0000Z/ /O.NEW.KGLD.FW.W.0004.190410T1800Z-190411T0000Z/ Greeley-Wichita- 1037 PM MDT Tue Apr 9 2019 /1137 PM CDT Tue Apr 9 2019/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 6 PM MDT /7 PM CDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ to 6 PM MDT /7 PM CDT/ Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. * Timing...Wednesday afternoon. * Winds...Southwest at 15 to 30 mph with gusts up to 40 mph. * Relative Humidity...10 to 20 percent. * Impacts...Any fires that start will exhibit extreme behavior and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous fire weather conditions are expected in the Red Flag Warning area during the day on Wednesday. Outdoor burning is not advised. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
1 follow-up statement
927 WWUS83 KGLD 101815 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1215 PM MDT Wed Apr 10 2019 KSZ041-042-101915- /O.CAN.KGLD.FW.W.0004.000000T0000Z-190411T0000Z/ Greeley-Wichita- 1215 PM MDT Wed Apr 10 2019 /115 PM CDT Wed Apr 10 2019/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... The National Weather Service in Goodland has cancelled the Red Flag Warning. Relative humidity values have increased rapidly over the past few hours behind a cold frontal passage. Critical relative humidity values of 15 percent or less are no longer expected, therefore the Red Flag Warning has been cancelled. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 5:50 PM MDT, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 9, 5:50 PM MDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Tue Apr 9 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 234 PM MDT Tue Apr 9 2019
Upper ridging continued across the region today as a trough pushed
further onto the west coast. Sky cover increased ahead of the
approaching system with high clouds moving in from the Rockies.
Meanwhile, southerly winds persisted in the 10 to 20 mph range,
gusting up to 30 mph so far this afternoon. As of 2 PM MT (3 PM CT),
temperatures were in the 70s to low 80s.
Southwest flow develops aloft tonight as troughing pushes the ridge
east. Temperatures fall into the mid 40s to mid 50s under partly to
mostly cloudy skies. Surface low pressure passes directly over the
region, weakening winds.
.LONG TERM...(Wednesday through Tuesday)
Issued at 234 PM MDT Tue Apr 9 2019
Main focus for the week will be the strong winter storm system that
will impact the Plains Wednesday and Thursday. The cold front ahead
of this system will move into the Tri-State Area around 6 AM local
time. Behind the front winds will increase. Differences begin to
arise regarding how quickly the cold front will move through the
forecast area during the day. There look to be two possibilities
for when the cold front will exit Gove to Wichita counties; around 4
PM CT or around 10 PM CT. Currently have a bit more confidence in
the slower option, due to the models that are slower with the front
have been more consistent with the placement of the closed upper
level low over the past few model runs.
Ahead of the front elevated or near critical fire weather conditions
may occur for Greeley and Wichita counties due to the low relative
humidity values ahead of the front and breezy winds. The question
is will the fire weather conditions be low enough for long enough to
warrant a warning at this time. Due to the low confidence in
frontal timing have issued a watch for those two counties.
In addition to fire weather concerns, severe weather also needs to
be monitored ahead of the front. The best window of opportunity for
severe thunderstorms to fire will be during the afternoon from
roughly 3-6 PM CT east of Highway 83 along the front. Due to the
high effective shear, hail of 2" in diameter is not out of the
question with a secondary threat being damaging winds. The question
is, will severe thunderstorms be able to fire. If the front moves
through too early the environment will still be too stable. If cloud
cover develops ahead of the front, that will also limit the
instability to work with. With higher confidence in the slower
frontal passage, would not be surprised if a few severe
thunderstorms do occur tomorrow afternoon.
Regarding precipitation transition, rain should form as the front
moves through. However, there will be strong cold air advection
occurring behind the front which should cause the rain to change to
snow during the night. In this transition zone, there may be a
brief period of freezing rain before turning to snow. Confidence of
freezing rain occurring continues to be low due to the strong cold
air advection behind the front, however a few hundredths of an inch
cannot be ruled out.
During the evening snow will spread across the forecast area from
west to east. Currently the highest snowfall amounts will be
along/north of Highway 36. (Latest consensus data has nudged the
higher snowfall amounts to the north.) Snowfall will end from west
to east Thursday. Not too sure if it will last into Thursday
afternoon. The higher snowfall amounts have been consistently
over the northern two rows of counties for the last couple of
days. With moderate to heavy snow expected (1-2"/hour snow rates),
combined with the very strong winds, have high confidence in
blizzard conditions occurring in warning area. Kept watch going
for most of the other counties to give one more chance for
reassessment to see if a warning is needed there as well. Low to
no visibility is expected in most of the watch area, the question
is will the low visibility be long enough to warrant a blizzard
warning.
Regarding winds behind the cold front, northwest winds will increase
fairly quickly during the late afternoon/early evening. Currently
winds will be close to 60 MPH for most of the forecast area except
for western Kit Carson and Cheyenne counties in Colorado where gusts
of 70 to maybe 75 MPH will occur. Soundings across the forecast
area indicate the top third to quarter of the mixed layer is into
the 60 MPH wind speeds. So another question is will the environment
mix high enough for those gusts to reach the ground. Looking at
sustained winds, this may be a rare situation where those winds
reach/exceed 40 MPH for an hour or more (also high wind criteria).
Highest confidence of high winds occurring is in Cheyenne County
Colorado and Kit Carson County. Kit Carson County could go several
ways, blizzard or high wind, or both, so left them in a watch for
both wind and winter storm. For simplicity have a high wind watch
for all counties that are not in the blizzard warning, except
Cheyenne County Colorado where high winds will be the primary
threat.
Confidence: High confidence of blizzard conditions occurring in
warning area. Low to moderate confidence of blizzard conditions
occurring in winter storm watch area (lowest along southern edge of
watch area). Moderately high to high confidence of high winds
occurring (highest confidence in warning area). Low confidence in
freezing rain occurring.
Impacts: Power outages, broken tree limbs, some roads becoming
impassable due to drifting snow. Dangerous driving conditions with
little to no visibility in or near blizzard warning area. Some
locations may have a glaze of ice form. Wind chills will fall into
the single digits Wednesday night and Thursday morning.
The upper level trough lifts out of the central Plains Friday as a
secondary trough extends into the southwest U.S. The secondary
trough moves northeast across the southern Plains Saturday afternoon
through the overnight hours. A ridge moves across the central Plains
Sunday afternoon through Tuesday as a trough moves east over the
Intermountain West. By Tuesday night, the trough is located over the
Rockies.
Expect high temperatures in the 40s Friday with temperatures
increasing into the 60s to low 70s by the start of next week. Low
temperatures will be unseasonably cold, in the upper teens to 20s,
Friday and Saturday nights. Lows return to the 30s and 40s starting
Sunday night. Chances for rain and snow return late Friday night
continuing throughout the day Saturday. Breezy conditions are
expected Friday morning through mid-day and during the afternoon
hours Sunday through Tuesday.
A cold front is expected to move across the Tri-State region late-
Monday night through Tuesday. The timing of the cold front will
determine high temperatures on Tuesday as well as lows Tuesday
night. More rain is expected to accompany the cold front Tuesday
night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 532 PM MDT Tue Apr 9 2019
A significant spring storm lies ahead with a dramatic change in
conditions expected over the next 24 to 36 hours.
At GLD, conditions will remain VFR with southerly winds turning
northeasterly by 14Z and becoming gusty. After 21Z rain showers
are likely with a chance of thunderstorms.
At MCK, conditions will start out VFR with a transition to MVFR
after 12Z as low clouds move in as winds turn northeasterly and
become gusty. By 16Z, rain showers will be likely as ceilings
continue to lower and conditions become IFR. After 20Z, there is a
chance of thunderstorms with conditions becoming temporarily MVFR.
A more significant change in conditions is expected at MCK and GLD
outside of the 24 hour TAF period as temperatures continue to cool
and rain changes to snow between 03-06Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
KSZ001-013-027-041.
Blizzard Warning from 7 PM Wednesday to 7 PM CDT Thursday for
KSZ001>003.
High Wind Watch from Wednesday evening through Thursday
afternoon for KSZ004-013>016-027>029-041-042.
Winter Storm Watch from Wednesday evening through Thursday
afternoon for KSZ004-013>016-027>029-041-042.
Fire Weather Watch Wednesday afternoon for KSZ041-042.
CO...Red Flag Warning until 9 PM MDT this evening for COZ252>254.
Blizzard Warning from 6 PM Wednesday to 6 PM MDT Thursday for
COZ090.
High Wind Watch from Wednesday evening through Thursday
afternoon for COZ091.
Winter Storm Watch from Wednesday evening through Thursday
afternoon for COZ091.
High Wind Warning from 6 PM Wednesday to 6 PM MDT Thursday for
COZ092.
NE...Red Flag Warning until 9 PM MDT this evening for NEZ079.
Blizzard Warning from 6 PM MDT /7 PM CDT/ Wednesday to 6 PM MDT
/7 PM CDT/ Thursday for NEZ079>081.
&&
SHORT TERM...JBH
LONG TERM...JTL/BLN
AVIATION...LOCKHARTHazardous weather outlook, Apr 9, 8:13 PM MDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 813 PM MDT Tue Apr 9 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 813 PM MDT Tue Apr 9 2019 /913 PM CDT Tue Apr 9 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... A strong storm system will bring significant impacts to the region Wednesday through Thursday. Initially, isolated to scattered thunderstorms will develop across the area on Wednesday. East of a McCook to Hoxie and Gove line, some of these thunderstorms may become severe with hen egg size hail possible and damaging winds as the main threats. Elevated fire weather conditions may also occur Wednesday afternoon ahead of a strong cold front in Greeley and Wichita counties of Kansas. Behind the front, very windy conditions are anticipated. North to northwest winds of 35 to 50 mph with gusts as high as 70 mph are expected. The strongest winds are expected over the western portions of Kit Carson and Cheyenne counties in Colorado. Rain develops across the area during the day on Wednesday. That rain will mix with and change to snow from west to east behind the cold front Wednesday night into Thursday. During this transition, a glaze of ice may occur for some locations. The snow and very strong winds will create blizzard to near blizzard conditions Wednesday night and into the day on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Nearby
Red Flag Warnings in Kansas, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.